ACE inhibitor ID’d as likely cause of angioedema after surgery: Case
Swollen tongue in man, 46, resolved without emergency breathing support
A 46-year-old man developed delayed angioedema following surgery — with his tongue swelling significantly four hours later — that likely was triggered by the use of an ACE or angiotensin-converting enzyme inhibitor to treat his high blood pressure, according to a new case report.
Due to rapid evaluation by experienced specialists in airway management, however, the man’s clinical evolution evolved favorably and without the need for emergency breathing support.
“This case highlights the need for rapid observation and decision making in a case of delayed angioedema,” the researchers wrote.
The team added that, “although ACE inhibitor-induced angioedema is rare, anesthesiologists and intensivists need to be aware of this possibility due to its potentially fatal outcome.”
The case was described in a study, “Late-onset postoperative angioedema triggered by angiotensin-converting enzyme inhibitor: An emergent airway forethought,” published in the Journal of Anesthesiology and Resuscitation.
ACE inhibitor medications a known cause of angioedema
Angioedema refers to the swelling of the deeper layers of the skin or the mucosal lining of the digestive and respiratory organs. The condition may be life-threatening due to the risk of a compromised airway affecting respiratory function.
The disease can be triggered by a variety of factors, including as a side effect of certain medications. The medications that most commonly cause this reaction are called ACE inhibitors, which are prescribed to lower blood pressure and improve heart health.
These therapies are designed to lower blood pressure by making blood vessels relax and dilate. However, ACE inhibitors also increase the amount of bradykinin, a substance that makes blood vessels dilate and become more permeable, which can lead to excess fluid leakage and bouts of swelling in some patients.
Patients who experience a swelling attack should be immediately evaluated by specialists and receive appropriate treatment. An emergency plan also is essential for airway management in case breathing becomes compromised so as to ensure rapid intervention and optimal medical care.
Now, researchers in Portugal described the case of a man who developed angioedema after surgery, secondary to the use of an ACE inhibitor to treat his high blood pressure, also known as hypertension.
Eleven days after undergoing surgery to repair a rectal perforation, the patient was readmitted to the emergency room for surgical repair of an evisceration, or exposed abdominal contents.
During his first admission, the man had received a long-acting ACE inhibitor due to persistent hypertension.
In the emergency surgical episode, the patient was given general anesthesia using intravenous or into-the-vein medications and was intubated — meaning a tube was put down the throat and into the windpipe — to support his breathing. The procedure and recovery occurred without complications, but the man complained of mild discomfort on the right side of the tongue while staying in the Post Anaesthesia Care Unit (PACU).
A physical examination did not reveal swelling of the tongue, lips, or throat. He also had no signs of respiratory distress, and his oxygen levels in the blood were normal.
Four hours later, however, the patient showed significant swelling of the tongue, which was treated with hydrocortisone, which is a corticosteroid, and clemastine, an anti-histaminic medication.
But these medications failed to improve the patient’s condition, so he was transferred to the intensive care unit (ICU) for close monitoring due to the risk of angioedema worsening and airway compromise.
Treatment plan needed for any patient on ACE inhibitor
Because the patient’s symptoms were not consistent with a severe allergic reaction, he was diagnosed with angioedema secondary to the ACE inhibitor used to treat his hypertension.
“In our patient we arrived at a diagnosis of acquired angioedema, as he had started an ACE inhibitor 6 days prior to the event, and then underwent surgery and upper airway manipulation — all potential precipitators,” the team wrote.
After the diagnosis, the medical team also devised an emergency plan to treat the patient in case his airway became compromised.
For optimal management, it is important to prepare in advance a detailed airway management strategy to be implemented by a multidisciplinary team.
“This strategy included the option of awake fibreoptic intubation by an experienced anaesthesiologist or surgical tracheostomy [a tube in the neck] under local anaesthesia by the surgical team, both under spontaneous ventilation. Both techniques are used in such cases of difficult airway and are recommended in these scenarios,” the team wrote.
After 24 hours in the ICU, the swelling improved without the need for airway management or supplementary oxygen. The man was referred to an immunologist with the recommendation of switching the medication for hypertension to a calcium receptor blocker — a blood pressure medication with a different mechanism of action.
According to the researchers, the successful management of this patient’s condition was due to his quick evaluation by specialists in airway management. Also key were the establishment of an emergency airway management plan, and transferring the patient to the ICU where he could receive the best emergency care in the event his condition worsened.
The team noted that cases of angioedema caused by an ACE inhibitor are rare, but said clinicians must be aware of a patient’s history and plan accordingly, given the possibility of negative outcomes.
“For optimal management, it is important to prepare in advance a detailed airway management strategy to be implemented by a multidisciplinary team,” the researchers wrote.